The management of patients with immune-related adverse events (irAEs) frequently demands a multidisciplinary approach. We reviewed the causes and clinical course of medical visits and admissions at the Instituto Alexander Fleming due to irAEs between September 2015 and July 2019. Demographic data, diagnosis, toxicity and its severity, requirement of admission, treatment, mortality, and evaluation of the re-administration of immunotherapy were collected. We found 124 irAEs in 89 patients. Sixty-eight of them received monotherapy (76.4%) and 21 (23.6%) combination of drugs. Cutaneous manifestations were the most frequent cause of irAEs, followed by general manifestations, endocrine dysfunctions (hypothyroidism the most frequent), colitis, pneumonitis, neurologic disorders, and hepatitis. In 26 adverse events (in 25 patients), severity grade was = 3. Fifteen were admitted and 6 required ICU admission. One patient died. Thirty-four received glucocorticoids, 12 of them by intravenous route. One patient received mycophenolate and one IVIG. In 20, the treatment was discontinued; 8 were re-exposed, with definitive discontinuation in one patient. In this case series we report our experience in the diagnosis and management of adverse reactions related to a family of drugs whose use has grown in recent years.
About The Expert
Fernando A Díaz Couselo